Long Beach public health officer warns of harmful side effects of using vaping pens

Thorn Yang via Pexels

The City of Long Beach released a statement Friday from the Long Beach Department of Health and Human Services that warns residents of the reported health dangers of using vaping and e-cigarette devices.

“Long Beach Public Health Officials are warning residents of the dangers of vaping and e-cigarette devices, which pose a potential risk to the health of the lungs, including severe lung injury that may lead to death,” the statement reads. “Long Beach Public Health Officials are advising residents to consider refraining from using e-cigarette or vaping products.”

The warning comes after various incidents of lung injuries, referred to as Vaping Associated Pulmonary Injury (VAPI), were recently reported, citing vaping as the reason. According to the press release, 530 cases in 38 states were reported.

“Anyone presently vaping or considering vaping should be aware of the serious potential health risks associated with this practice,” Long Beach City Health Officer Anissa Davis warned in the press release.

The issue seemed to have also made its mark in Long Beach. According to the city, two case of VAPI were reported in August, both of whom have since recovered.

VAPI symptoms include coughing, difficulty breathing, fever, vomiting and diarrhea, according to the statement.

The contents found in vape pens and cigarettes varies. Some cases are associated nicotine, CBD, marijuana and synthetic marijuana. According to the city statement, two thirds of cases are 18 to 34 years old, and 16% are under 18 years old.

“The CDC and FDA encourage the public to submit detailed reports of any unexpected health or product issues related to tobacco or e-cigarette products to the FDA via their online Safety Reporting Portal,” according to the statement.